Alabama, 2016

Damaging Winds in Alabama, July 20, 2016

July 20, 2016 · NWS MOB · 2 events in 1 county or zone

Thunderstorms developed across the area and produced high winds which caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed across the area and produced high winds which caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 20, 5:36 AM CST, 8 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 5:36 AM CST, 8 hours 29 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
636 AM CDT WED JUL 20 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...Patchy MVFR to IFR threshold fog has been observed
across interior portions of south central AL, including around KGZH
and KPRN early this AM, but VFR otherwise prevails elsewhere. Expect
scattered TSRA to develop across the region later this morning into
the afternoon. Kept VCTS in at KMOB/KBFM/KPNS during this time frame,
with confidence also high enough to include TEMPO for TSRA at
KMOB/KBFM. Gusty winds and MVFR to IFR conditions will accompany any
storm that develops. /21

&&

.PREV DISCUSSION... /issued 438 AM CDT WED JUL 20 2016/

NEAR TERM /Now Through Wednesday night/...A large upper level
ridge of high pressure remains anchored over the Central and
Southern Plains and the Lower Mississippi Valley region early this
morning, with the eastern extent of the ridge axis stretching across
the southeastern states. Quiet weather conditions are in place
across our forecast area early this morning, with satellite imagery
only showing some high level cloud cover moving from northeast to
southwest over the region on the east/southeast periphery of the
ridge axis.

The upper level high is forecast to move little over the next 24
hours, and should hold its position over the Central/Southern
Plains, centered roughly over the KS/OK/N TX vicinity through early
Thursday morning. Our forecast area will remain under the influence
of the associated ridge axis that will continue to extend
east/southeast across the Gulf coast states. We therefore expect
another day of hot temperatures to impact our region, with afternoon
highs once again reaching into the mid to upper 90s across inland
locations, with readings around 90 to lower 90s over the beaches.
With dewpoints holding around 70 to the lower 70s inland, and mid to
upper 70s at the beaches, maximum heat index values should once
again range from 102-107 across the region, with isolated locations
possibly reaching 108-110. Most of the forecast area is expected to
fall short of Heat Advisory criteria, but heat indices will
certainly remain elevated enough to warrant a continued highlight in
the Hazardous Weather Outlook product. Minor perturbations will
rotate around the eastern and southeastern periphery of the upper
ridge axis today, and will interact with a continued very moist
airmass across the region (precipitable water values of 1.8 to 2.2
inches as indicated by the latest RAP, NAM and GFS) along with ample
instability to result in the development of scattered showers and
thunderstorms around the area. We will continue to trend POPs a
little higher over southern portions of the area during the morning
hours, with 30-50% coverage around the region by this afternoon.
Isolated storms could be strong at times with brief strong and gusty
winds, frequent lightning and locally heavy rainfall.

We expect that convection will quickly decrease in coverage by early
evening, and will maintain a trend of isolated evening POPs followed
by a dry overnight forecast. Another seasonably warm and muggy night
is expected with lows forecast to range in the lower to mid 70s
inland, and in the upper 70s to around 80 near the immediate coast
and beaches. /21

SHORT TERM /Thursday Through Friday night/...The forecast area will
be positioned between the eastern periphery of a large deep layer
ridge that remains anchored over the Southern Plains while a long
wave, high level trof sets up across the east coast. Deep layer
moisture remains mostly unchanged with pwats 1.9 to 2.1 inches
through Thu night, then lowering a bit to between 1.6 and 1.8 inches
going into Fri and Fri night. On the eastern flank of the deep layer
ridge, it is likely that a series of mid level impulses will be
dropping south southwest on Thu within a corridor from the southern
Appalachians to the central gulf coast. Considering the presence of
deep moisture in place, modest lift provided by the passage of these
impulses, and daytime heating which causes the local environment to
destabilize, will continue to call for a chance of showers and storms
over most of the area by Thu afternoon. Current thinking is that a
diurnal convective mode will continue with chances of storms Thu
trending lower Thu night as the environment stabilizes then. A
similar pattern is forecast into Fri with a chance of showers/storms,
then lowering chances again Fri night.

Before daily storms get going, solar insolation looks sufficient to
cause high temperatures to lift into the mid to upper 90s interior to
lower 90s coast. Latest gridded heat indices continue to range from
102 to 107 most areas Thu with a few higher spots possibly around 110
near the Lower Delta of the Mobile and Tensaw River Basins. With
routine mixing out => lowering of dewpoints thru the day, do not see
widespread occurrence of heat indices greater than or equal to 108
needed for heat advisory issuance. Will however continue to highlight
elevated heat in the Hazardous Weather Outlook product. Nights remain
muggy with mid 70s interior to closer to 80 along the beaches. /10

LONG TERM /Saturday Through Tuesday/...Deep layer ridge over the
southern US is forecast to begin flattening over the weekend. On the
southern periphery of the flattening ridge, the 20.00Z operational
GFS and ECMWF bring an inverted mid level trof axis positioned over
the Bahamas Sat, westward across the FL Peninsula Sun to across the
FL Big Bend and central gulf coast on Mon. This feature continues
west to across the LA coast and Lower MS River valley on Tue. Will
continue with a diurnal convective mode with chances of storms each
day Sat and Sun with chances trending slightly higher going into Mon
and Tue as the mid level, inverted trof moves west across the area.

Little change in high temperatures Sat and Sun, 93 to 97 interior to
upper 80s/lower 90s beaches with weekend heat indices 102 to 106. Due
to a more unsettled weather pattern forecast Mon and Tue, highs look
to trend lower and closer to climo area-wide ranging from 88 to 93.
Very little change in night-time lows. /10

MARINE...A weak surface ridge of high pressure will continue to
extend across the southeastern U.S. and the north central Gulf of
Mexico through the weekend. A daily pattern of light onshore flow
during the afternoon and evening and light offshore flow during the
overnight and early morning hours will prevail through the weekend.
Seas will remain low, mostly 2 feet or less. However, locally higher
seas/waves can be expected along with gusty winds, frequent
lightning and locally heavy rains that may accompany isolated to
scattered showers and thunderstorms. /21

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 20, 4:53 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
553 AM CDT WED JUL 20 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-211100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
553 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION TODAY...
AND HEAT INDEX READINGS WILL REMAIN ELEVATED WITH MAXIMUM VALUES
RISING TO THE 102 TO 107 DEGREE RANGE...AND POSSIBLY AS HIGH AS
AROUND 110 IN ISOLATED LOCATIONS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
AGAIN TODAY...MAINLY LATE IN THE MORNING AND IN THE AFTERNOON. A FEW
STORMS COULD BE STRONG WITH BRIEF STRONG AND GUSTY STRAIGHT LINE
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
RAINFALL.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA
AND THE NORTHWEST FLORIDA PANHANDLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED DAILY THUNDERSTORMS COULD BECOME STRONG AT
TIMES...ACCOMPANIED WITH BRIEF STRONG...STRAIGHT LINE
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINS.

AWAY FROM THE COOLING EFFECTS OF THUNDERSTORMS...ELEVATED HEAT INDEX
VALUES CONTINUE...CLIMBING INTO THE 102 TO 107 DEGREE RANGE FOR MANY
AREAS EACH DAY THROUGH THE WEEKEND. ISOLATED LOCATIONS COULD
EXPERIENCE SLIGHTLY HIGHER HEAT INDEX VALUES AROUND 110.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ630>635-650-655-670-675-211100-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
553 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WINDS...WAVES...AND SEAS WILL BE LOCALLY HIGHER NEAR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. FREQUENT
LIGHTNING AND LOWER VISIBILITIES IN HEAVY RAIN CAN ALSO BE EXPECTED
WITH ANY OF THE STRONGER MARINE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS...WAVES...AND SEAS WILL BE LOCALLY HIGHER NEAR SHOWERS AND
THUNDERSTORMS DURING THE OUTLOOK. FREQUENT LIGHTNING AND LOWER
VISIBILITIES IN HEAVY RAIN CAN ALSO BE EXPECTED WITH ANY OF THE
STRONGER MARINE STORMS.

The radar

The Mobile radar (KMOB), 20 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
July 20, 2:05 PM CST to 2:07 PM CST
Where
Mobile County, 4 mi SSW of (Bfm)mobile Brookley
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
30.567, -88.076

Winds estimated at 60 mph downed a large tree near Government Street and Pleasant Valley Road. One tree was down on a vehicle and another went through a roof in the mid town area.

Thunderstorm Wind, Mobile

When
July 20, 2:35 PM CST to 2:37 PM CST
Where
Mobile County, 3 mi WSW of (Bfm)mobile Brookley
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
30.603, -88.097

Winds estimated at 60 mph downed several trees south of Airport Road near Pinemont Drive. A few trees damaged fences.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652337, 652339.